FDA Safety Alert: Reactions to Olanzapine (Zyprexa)

Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

The FDA has issued a safety alert for olanzapine (Zyprexa), an antipsychotic medication used to treat mental health disorders.

According to the FDA, medications containing olanzapine may cause a rare but serious skin reaction that can spread to affect other parts of the body—and even lead to death.

What type of skin reaction can olanzapine cause?
Olanzapine can cause a skin reaction known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).

What exactly does Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) mean?

DRESS can start as a rash, and it can spread to all parts of the body. It can also come with fever, swollen lymph nodes, and a swollen face.

It causes a higher-than-normal number of infection-fighting white blood cells called eosinophils that can cause inflammation or swelling.

At its worst, DRESS can lead to injury to organs including the liver, kidneys, lung, heart, or pancreas, and it can lead to death.

Which medications may contain olanzapine?

The following brand medications contain olanzapine (as well as their generics) and could cause DRESS:

What signs and symptoms should I be on the look-out for if I take one of these medications?

If you take olanzapine or an olanzapine-containing medication and develop a fever with a rash and swollen lymph glands, or swelling in the face, you should seek medical care right away.

What changes will be made based on the safety alert?

The FDA is requiring a label change to all olanzapine-containing medications to show this new warning.

Drugs featured in this story

Filed under